Hail, Knox
- When
- September 9, 2:37 PM CST
- Where
- Knox County, 6.98 mi S of Verdel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -98.220
Moisture returned to eastern Nebraska ahead of a slow moving cold front. The increasing low-level moisture combined with cool temperatures aloft to create moderate instability across the area during the afternoon and into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Moisture returned to eastern Nebraska ahead of a slow moving cold front. The increasing low-level moisture combined with cool temperatures aloft to create moderate instability across the area during the afternoon and into the overnight hours. Seasonably strong shear combined with the developing instability to create an atmosphere favorable for isolated severe weather. Thunderstorms developed over northeast Nebraska by mid afternoon and slowly sank southward through the evening and overnight hours, sporadically producing severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 9, 2:11 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 311 PM CDT WED SEP 9 2015 .SHORT TERM...(TONIGHT THROUGH SATURDAY) ISSUED AT 311 PM CDT WED SEP 9 2015 LARGE-SCALE PATTERN CHANGE WILL TAKE PLACE DURING THE SHORT TERM PERIOD AS A TROUGH IS CARVED OUT IN THE GREAT LAKES AND THE RIDGE AMPLIFIES OVER THE WESTERN US. THE FIRST IN THE SERIES OF SHORTWAVE TROUGHS THAT WILL DEVELOP THE DEEPER TROUGH IN THE GREAT LAKES IS QUICKLY TRACKING SEWD THRU THE NORTHERN HIGH PLAINS THIS AFTN. THIS WILL ALLOW FOR A COLD FRONT /CURRENTLY FROM ERN SD INTO WRN NEB PER 19Z SFC ANALYSIS/ TO DROP SEWD INTO THE CWA TONIGHT. MODERATE MOISTURE RETURN /CHARACTERIZED BY 12-15 G/KG SURFACE MIXING RATIOS/ AROUND THE SURFACE RIDGE FM EN IA INTO ERN KS HAS COMBINED WITH SEASONABLY STEEP MID-LEVEL LAPSE RATES OF 6 TO 6.5 C/KM IN THE 700-500 MB LAYER TO CREATE MLCAPE VALUES OF 1000-2000 J/KG OVER CNTRL NEB INTO SE SD. WITH THE INCREASE IN LARGE-SCALE SUPPORT PER INCOMING SHORTWAVE TROUGH AND MESOSCALE FORCING FOR ASCENT ALONG THE ADVANCING BOUNDARY...ISO TO SCT TSRA ARE EXPECTED TO DEVELOP AND LAST THROUGH THE EVENING OVER THE NW CWA. S/SW SFC FLOW BELOW 40 KT OF NWRLY MID LEVEL FLOW IS CREATING EFFECTIVE SHEAR OF 30-35+ KT OVER THE NW CWA. THUS AN ISO STRONG TO MARGINALLY SEVERE STORM IS POSSIBLE THIS EVENING. OTHERWISE CONVECTION SHOULD TEND TO WEAKEN AS IT SLIDES SEWD THROUGH THE OVERNIGHT HOURS. THE NEXT IN THE SERIES OF SHORTWAVES WILL BE MOVING TOWARD THE AREA ON THU MRNG AND WILL LEAD TO INCREASING FORCING FOR ASCENT STARTING FM MID TO LATE MRNG AND INTO THE AFTN HOURS. THIS SHOULD ACT TO INCREASE FRONTOGENESIS ALONG THE MID LEVEL THERMAL BOUNDARY OVER THE NRN CWA IN THE MRNG WITH POSSIBLE SHOWERS IN NE NEB...TO SCT AFTN TSRA OVER THE CNTRL AND SRN CWA AS THE FORCING REACHES BETTER MOISTURE/INSTABILITY. SOME STRONG STORMS ARE AGAIN POSSIBLE IN THE SRN CWA. HAVE TRIMMED HIGHS DURING THE DAY ON THU WITH THE EXPECTED CLOUDS AND EARLY DEVELOPMENT OF PRECIP. THE REST OF THE SHORT TERM OF THE FORECAST IS DRY AND MUCH COOLER. CANADIAN HIGH PRESSURE WILL SLOWLY BUILD THROUGH THE CWA FRI THU NIGHT THROUGH SAT WITH MUCH DRIER BOUNDARY LAYER AIR LEADING TO COOL NIGHTS AND MILD HIGH TEMPERATURES. .LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 311 PM CDT WED SEP 9 2015 THE PATTERN WILL SLOWLY FLATTEN THROUGH THE EXTENDED RANGE OF THE FORECAST WITH HEIGHT FALLS MOVING INTO THE WESTERN US AND THEN EJECTING THROUGH THE NORTHERN PLAINS TOWARD MID WEEK. THIS WILL LEAD TO MAINLY A DRY FORECAST...BUT INCREASING TEMPERATURES. AS THIS STRONGER UPPER TROUGH MOVES THROUGH THE NORTHERN PLAINS WE MAY SEE A SLIGHT CHANCE OF SHRA/TSRA ON TUE NIGHT INTO WED...BUT MUCH OF THE FORCING WITH THE SYSTEM APPEARS TO MISS THE AREA TO THE NORTH SO WILL KEEP POPS IN THE SLIGHT CHANCE RANGE AT THIS TIME. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1213 PM CDT WED SEP 9 2015 VFR CONDITIONS ARE EXPECTED FOR THE MOST PART...BUT A FEW MVFR CIGS WILL LINGER THROUGH THE DAYLIGHT HOURS...ESPECIALLY AT KLNK. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHEAST NEBRASKA LATER THIS AFTERNOON/EARLY THIS EVENING. HAVE ADDED A BRIEF TEMPO GROUP AT KOFK TO COVER THIS. OTHERWISE...TSTM CHANCES AT KOMA AND KLNK LOOK MINIMAL DURING THE EVENING HOURS SO LEFT A MENTION OUT OF THE TAF FOR NOW. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...BOUSTEAD LONG TERM...BOUSTEAD AVIATION...KERN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1143 AM CDT WED SEP 9 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-100645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1143 AM CDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE OUTLOOK AREA...WITH A MARGINAL RISK FOR SEVERE STORM DEVELOPMENT OVER NORTHEAST NEBRASKA. IF A FEW STRONG OR SEVERE STORMS DEVELOP...THE PRIMARY HAZARDS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AND INTO THURSDAY NIGHT...WITH A MARGINAL RISK FOR SEVERE STORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED THIS AFTERNOON OR TONIGHT.
The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The spotter reported a tree next to the house was uprooted in the strong winds.
The emergency manager reported significant damage in the town of Wymore. Damage included a couple of destroyed garages, widespread tree damage, and downed power lines. Images from the city indicates isolated pockets of winds to near 80 mph. There was also siding and roof damage from the wind driven small hail that drifted to several inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594012, 594014, 594013, 594015.